New York, 2008Wildfire in New York, April 17 to 22, 2008
April 17 to 22, 2008 · NWS ALY · 1 event in 1 county or zone
Approximately 3100 acres of the Minnewaska State Park in Ulster County burned as a result of a brush fire which spread due to gusty winds and dry brush. The initial fire was reported on Thursday April 17th, at approximately 1130 LST, and was 80 percent contained by Tuesday April 22nd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Approximately 3100 acres of the Minnewaska State Park in Ulster County burned as a result of a brush fire which spread due to gusty winds and dry brush. The initial fire was reported on Thursday April 17th, at approximately 1130 LST, and was 80 percent contained by Tuesday April 22nd.
At the peak of the fire, flames burned up to 100 feet high, and forced the closure of portions of Routes 44 and 55 which traverses the park. The area consisted mainly of hardwood forest and pine barrens on the Shawangunk Ridge, which contained steep slopes and cliffs. The fire was located mainly across the eastern portion of the park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 17, 8:48 AM EST, 2 hours 42 minutes earlier.
Area forecast discussion, Apr 17, 8:48 AM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
948 AM EDT THU APR 17 2008
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN IN CONTROL FOR THE REMAINDER OF THE
WEEK...BRINGING MAINLY CLEAR SKIES AND WARM TEMPERATURES.
&&
.NEAR TERM /UNTIL 6 PM TODAY/...
MADE A FEW MINOR CHANGES TO HOURLY TEMP/WIND/DEWPOINT GRIDS BASED ON
CURRENT OBS/TRENDS...BUT NO CHANGE TO SENSIBLE WEATHER WITH FORECAST
RIGHT ON TRACK.
JUST A FEW HIGH LEVEL CIRRUS CLOUDS PASSING THROUGH FROM TIME TO
TIME TODAY WHICH WILL NOT INHIBIT THE REGION FROM GETTING FULL
SUNSHINE. WITH 850 MB TEMPS GETTING CLOSE TO 9 DEG CELSIUS AND FULL
SUN...HAVE FORECAST HIGHS IN THE UPPER 60S TO MID 70S. SURFACE WINDS
WILL BE LESS THAN 10 MPH.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY/...
MORE OF THE SAME THROUGH SATURDAY...BUT MOISTURE WILL BE INCREASING
SOMEWHAT BY SATURDAY AS THE REGION GETS SQUEEZED BETWEEN A BACK DOOR
COLD FRONT THAT WILL TRY TO MOVE SOUTH INTO THE REGION FROM THE
NORTH...AND AN UPPER LOW TO OUR SOUTHWEST.
CLEAR TONIGHT BUT A LITTLE MILDER WITH LOWS FORECAST TO BE IN THE
30S TO LOWER 40S.
ON FRIDAY...850 MB TEMPS RISE A LITTLE TO AROUND 10 DEG CELSIUS...SO
HAVE FORECAST HIGHS ON FRIDAY THAT ARE A DEGREE OR TWO WARMER THAN
THE FORECAST FOR TODAY.
WITH SOME CLOUDS AND HIGHER DEWPOINTS FRIDAY NIGHT...LOWS WILL ONLY
BE IN THE 40S.
ON SATURDAY...850 MB TEMPS REACH 11-12 DEG CELSIUS. EVEN THOUGH
CLOUD COVER WILL BE PARTLY SUNNY...CONSIDERING THE MUCH HIGHER START
TO TEMPS SATURDAY MORNING...SHOULD HAVE NO TROUBLE REACHING WHAT
WOULD BE EXPECTED WITH FULL SUN...SO HAVE FORECAST HIGHS IN THE 70S
THROUGHOUT THE FORECAST AREA...WITH POUGHKEEPSIE REACHING 80. HIGHER
DEWPOINTS AND SOME INSTABILITY COULD LEAD TO ISOLATED SHOWERS...SO
HAVE INCLUDED A 20 PERCENT POP FOR SATURDAY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
DURING MUCH OF THE PERIOD A RATHER STRONG 500 PA RIDGE IS ACROSS THE
REGION. WHILE ITS ORIENTATION VARIES OVER TIME...THE LARGE SCALE
FEATURE PERSISTS. HWVR THE MODEL SOLUTIONS GET RATHER DIVERGENT
DURING THIS PERIOD. THE MAIN DIFFERENCE IS THE HANDLING OF THE TRACK
AND INTENSITY OF 500 HPA CUT OFF LOW DEVELOPING OVER THE SOUTHERN
PLAINS PRIOR TO THIS PERIOD AND MIGRATING EASTWARD DURING IT. THE
GFS IS THE OUTLIER SAT NT AND SUN IN THAT IT BRINGS THE CUT OFF TOO
FAR NORTH TO MICHIGAN...WHILE THE NAM/GEM KEEPS IT IN THE OHIO
VLY...MOVING EAST SUNDAY NIGHT INTO MONDAY...AND OUT OF FCA MON NT.
THE ECMWF TAKES IT WELL SOUTH OF RGN. SO WHILE THE GFS WOULD SUGGEST
SOME SERIOUS PCPN...THE ENSEMBLES/NAM/GEM SUGGEST OTHERWISE.
SATURDAY NIGHT INTO SUNDAY THE TWO SURFACE HIGH CENTERS REMAIN OVER
QUEBEC AND ALONG THE SOUTHEAST US COAST. THERES A BACK DOOR CDFNT
BETWEEN THEM...WHICH AT THE SFC DROPS INTO FCA SAT NT AND RETREATS N
SUNDAY. HWVR AT 925 AND 850 HPA THIS FRONT REMAINS WELL NORTH OF
REGION. WITH SFC FLOW SHIFTING FM W/SW SAT TO SOUTH AND SE IN THIS
PERIOD MARINE LAYER WILL WORK ITS WAY INTO RGN. CONDITIONS RETURN TO
MORE SPRINGLIKE NORMS AFTER A TASTE OF SUMMER THE PREVIOUS 3
DAYS...AS TEMPS ARE KNOCKED DOWN FM SATURDAYS HIGHS NR 80 TO THE
60S SUN.
IN THE 12UTC SUN FCSTS OF THE MODELS...THE 500 HPA CUTOFF LOW CENTER
RANGES FM CENTER NEAR DTW (GFS) TO NAMS NW OF CINCINNATI...TO THE
ECMWF ALMOST IN E TENNESSEE. AS THE CONSENSUS VIEW IS THAT THE GFS
IS TOO FAR N AND THE OUTLIER...FCST IS A BLEND OF
CANADIAN/ECMWF/NAM/ENSEMBLE MODELS THAT LEAVES RGN UNDER 500 HPA
RIDGE AS CUT OFF UNDERCUTS IT...WITH SOME UNCERTAINTY ABOUT THE 500
HPA CUT OFF TRACK.
WITH S-SE FLOW AROUND SFC HIGH ALONG NEW ENGLAND COAST INTO THE
REGION...A RESIDUAL BACK DOOR CDFNT TO THE N...AND AN INCREASING
MARITIME FLOW MONDAY INTO WED...RESULT IS PARTLY CLOUDY PERIOD...LOW
GRADE POPS...AND TEMPS NR OR ABV NORMAL. WHILE POPS ARE
MENTIONED...ANY SCENARIO THAT RESEMBLES THE ECMWF WILL BE A WEEK OF
DRY WEATHER.
WHILE THE GRIDS STARTED WITH GFS MOS GUIDANCE...CONSIDERABLE
MODIFICATION OF GFS MOS TOOK PLACE IN THE GRIDS. TEMPS ARE WARMER
SUNDAY AND SKIES LESS CLOUDY THROUGH THE PERIOD. POPS ARE
CONSIDERABLY LOWER AND MAINLY CHC TO SLIGHT CHC.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
HIGH PRESSURE RIDGE FIRMLY IN PLACE ALONG THE EASTERN SEABOARD...SO
NO PROBLEMS WILL BE ENCOUNTERED THROUGH THE TAF PERIOD AND BEYOND.
VFR CONDITIONS WITH P6SM FEW250 WILL BE FORECAST AT KGFL/KALB/KPOU
THROUGH THE TAF PERIOD ENDING AT 12Z FRIDAY. SOUTH WINDS UNDER 10
KTS AT KALB/KGFL TODAY WITH LIGHT AND VARIABLE WINDS AT KPOU.
GENERALLY CALM WINDS AT ALL THREE SITES TONIGHT.
OUTLOOK...
FRI THRU SAT...VFR...NO WX.
SAT NITE THRU MON...MAINLY VFR WITH CHC MVFR IN SCT -SHRA. BEST
CHANCE MVFR AND -SHRA WILL OCCUR SUNDAY AFTERNOON INTO MONDAY
MORNING.
&&
.FIRE WEATHER...
...RELATIVE HUMIDITY VALUES BELOW 30 PERCENT AND HAINES INDICES NEAR
6 THIS AFTERNOON...
A RIDGE OF HIGH PRESSURE WILL CONTINUE TO DOMINATE OUR WEATHER
THROUGH THE REST OF THE WEEK...PROVIDING DRY CONDITIONS...WARMER
TEMPERATURES...AND MOSTLY CLEAR SKIES.
RELATIVE HUMIDITIES WILL LOWER TO BETWEEN 15 AND 25 PERCENT THIS
AFTERNOON. RECOVER TO 80 TO 100 PERCENT TONIGHT...THEN LOWER TO 30
TO 45 PERCENT ON FRIDAY.
FORTUNATELY...WIND SPEEDS ARE EXPECTED TO BE 10 MPH OR LESS THROUGH
FRIDAY...WITH NEAR CALM WINDS AT NIGHT.
HAINES INDICES WILL REACH 6 ACROSS MUCH OF THE WESTERN
ADIRONDACKS...MOHAWK VALLEY...CATSKILLS...TACONICS...BERKSHIRES...
LITCHFIELD HILLS AND SOUTHERN GREEN MOUNTAINS THIS AFTERNOON.
&&
.HYDROLOGY...
DRY WEATHER IS EXPECTED THROUGH AT LEAST SATURDAY...WHICH WILL ALLOW
STREAMS...RIVERS...AND RESERVOIRS TO CONTINUE TO RECEDE FROM ABOVE
NORMAL MID APRIL LEVELS. ONLY TWO RIVER FLOOD WARNINGS STILL REMAIN
IN EFFECT...THE SCHROON RIVER AT RIVERBANK AND THE HUDSON RIVER AT
SCHUYLERVILLE.
SNOW MELT IN THE ADIRONDACKS AND SOUTHERN GREEN MOUNTAINS WILL OCCUR
THROUGH THE WEEK...ESPECIALLY DURING THE DAYLIGHT HOURS WITH ABOVE
NORMAL TEMPERATURES EXPECTED. THE SNOW MELT RUN OFF WILL SLOW AT
NIGHT...AS TEMPERATURES FALL TO NEAR OR BELOW FREEZING.
A WEAK BACKDOOR COLD FRONT MAY BRING SCATTERED SHOWERS WITH LIGHT
RAINFALL AMOUNTS SATURDAY NIGHT THROUGH SUNDAY.
PLEASE REFER TO THE LATEST FLOOD STATEMENTS AND THE AHPS GRAPHICS ON
THE WEBSITE FOR CURRENT DETAILS ON SPECIFIC RIVERS AND WARNINGS.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...GJM
NEAR TERM...GJM/JPV
SHORT TERM...GJM
LONG TERM...WRS
AVIATION...GJM
FIRE WEATHER...GJM
HYDROLOGY...GJM
Hazardous weather outlook, Apr 17, 2:34 AM EST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
334 AM EDT THU APR 17 2008
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-181100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
334 AM EDT THU APR 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Wildfire, Eastern Ulster
- When
- April 17, 11:30 AM EST to April 22, 1:00 PM EST
- Where
- Eastern Ulster forecast zone
- Reported by
- Newspaper
- Coordinates
- 41.888, -74.259 (the zone’s center; the record gives no point)
Approximately 3100 acres of the Minnewaska State Park in Ulster County burned as a result of a brush fire which spread due to gusty winds and dry brush. The initial fire was reported on Thursday April 17th, at approximately 1130 LST, and was 80 percent contained by Tuesday April 22nd.
At the peak of the fire, flames burned up to 100 feet high, and forced the closure of portions of Routes 44 and 55 which traverse the park. The area consisted mainly of hardwood forest and pine barrens on the Shawangunk Ridge, which contained steep slopes and cliffs. The fire was located mainly across the eastern portion of the park.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, April 17, 20081 injured · $22 million · EF0 · 40 events
- Hail and Lightning Strike in Texas, April 17, 2008$30,000 · 1 in hail · 10 events
- Lightning Strike in Iowa, April 17, 2008$25,000 · 1 event
- High Surf in Hawaii, April 17 to 19, 200814 events
- Hail in Missouri, April 17, 20081.25 in hail · 6 events
- Hail in Oklahoma, April 17, 20081 in hail · 5 events
- Flash Flooding and Damaging Wind in Missouri, April 17 to 18, 2008$10,000 · 50 kt wind · 5 events
- Hail in Kansas, April 17, 20081.25 in hail · 3 events
- Hail in Kansas, April 17, 20081 in hail · 3 events
- Hail in Kansas, April 17, 20081 in hail · 2 events
- Hail in Texas, April 17, 20081 in hail · 2 events
- Heavy Snow in Alaska, April 17, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102900.